Alert archive / Kentucky / Tornado Warnings in 2023
Tornado Warning 37, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at Dec 9, 2023, 1:51 PM CST for Logan County, Kentucky. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 1:51 PM CST (19:51 UTC)
- Expired
- Dec 9, 2023, 2:45 PM CST
- In force
- 54 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Logan County, KY
The radar
The Ft Campbell radar (KHPX), 28 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 2:15 PM CST | TORNADO | 3 Sw Olmstead, KY | The National Weather Service in Louisville conducted a storm damage assessment survey in Logan County Kentucky. This survey covered the final portion of a long track EF3 tornado that touched down in Montgomery County Tennessee. Storm damage was consistent with |
| Dec 9, 2:15 PM CST | TORNADO | 3 Sw Olmstead, KY | The National Weather Service in Louisville conducted a storm damage assessment survey in Logan County Kentucky. This survey covered the final portion of a long track EF3 tornado that touched down in Montgomery County Tennessee. Storm damage was consistent with |
| Dec 9, 2:18 PM CST | TSTM WND DMG | 1 Ene Olmstead, KY | Dispatch reports several houses and barns damaged, mainly near Olmstead, Kentucky. |
| Dec 9, 2:18 PM CST | TSTM WND DMG | 1 Ene Olmstead, KY | Dispatch reports several houses and barns damaged, mainly near Olmstead, Kentucky. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WFUS53 KLMK 091951
TORLMK
KYC141-092045-
/O.NEW.KLMK.TO.W.0037.231209T1951Z-231209T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
151 PM CST Sat Dec 9 2023
The National Weather Service in Louisville has issued a
* Tornado Warning for...
Southwestern Logan County in south central Kentucky...
* Until 245 PM CST.
* At 151 PM CST, a tornado producing storm was located near
Clarksville, moving east at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Russellville around 230 PM CST.
Other locations impacted by this tornadic thunderstorm include
Adairville, Cave Springs, Gordonsville, Danby, Keysburg, Dot,
Oakville, Whippoorwill, Old Volney and Lickskillet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3674 8706 3676 8705 3679 8706 3684 8706
3694 8680 3666 8682 3665 8682 3664 8706
TIME...MOT...LOC 1951Z 247DEG 35KT 3662 8735
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
DM3 follow-up statements
507
WWUS53 KLMK 092008
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
208 PM CST Sat Dec 9 2023
KYC141-092045-
/O.CON.KLMK.TO.W.0037.000000T0000Z-231209T2045Z/
Logan KY-
208 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN LOGAN COUNTY...
At 208 PM CST, a confirmed large and extremely dangerous tornado was
located over Guthrie, moving northeast at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Russellville around 230 PM CST.
Other locations impacted by this tornadic thunderstorm include
Adairville, Cave Springs, Dot, Oakville, Old Volney, Lickskillet,
Schley and Olmstead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3679 8706 3690 8680 3667 8682 3665 8706
3674 8706 3676 8705 3678 8706
TIME...MOT...LOC 2008Z 247DEG 35KT 3668 8716
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
DM180
WWUS53 KLMK 092020
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
220 PM CST Sat Dec 9 2023
KYC141-092045-
/O.CON.KLMK.TO.W.0037.000000T0000Z-231209T2045Z/
Logan KY-
220 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR
SOUTHWESTERN LOGAN COUNTY...
At 219 PM CST, a confirmed large and extremely dangerous tornado was
located 1 mile east of Allensville moving northeast at 40 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Russellville around 230 PM CST.
Other locations impacted by this tornadic thunderstorm include
Oakville, Cave Springs, Old Volney, Lickskillet and Olmstead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3679 8706 3689 8680 3671 8682 3667 8706
3674 8706 3676 8705 3678 8706
TIME...MOT...LOC 2019Z 247DEG 35KT 3672 8703
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
DM464
WWUS53 KLMK 092030
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
230 PM CST Sat Dec 9 2023
KYC141-092045-
/O.CON.KLMK.TO.W.0037.000000T0000Z-231209T2045Z/
Logan KY-
230 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CST FOR SOUTH
CENTRAL LOGAN COUNTY...
At 230 PM CST, a confirmed large and extremely dangerous tornado was
located 2 mile south of Russellville, moving northeast at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Russellville around 235 PM CST.
Other locations impacted by this tornadic thunderstorm include
Oakville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3674 8690 3680 8693 3688 8684 3689 8680
3675 8682
TIME...MOT...LOC 2030Z 243DEG 37KT 3679 8689
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
DMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:36 PM CST, 15 minutes earlier.
Area forecast discussion, Dec 9, 1:36 PM CST, 15 minutes before
Area Forecast Discussion National Weather Service Louisville KY 236 PM EST Sat Dec 9 2023 .Short Term...(This afternoon through tonight) Issued at 145 PM EST Sat Dec 9 2023 ================================================================ Key Messages: * Scattered strong to severe storms likely through the evening. * Main threats with severe storms are damaging winds and isolated tornadoes through 10pm EST. * Area of concern within the region is across central Kentucky. ================================================================ Environment this afternoon is slowly becoming primed for severe weather. Low level moisture continues to stream northward as dewpoints across south-central Kentucky climb into the low 60s. 18z SPC Mesoanalysis parameters indicate ample effective bulk shear (+60kts) already over the region and a tongue of +500J/KG SBCAPE is slowly advecting in from the west. Low level shear is also impressive, and we should see Sig-Tor parameters in excess of 1 for much of central Kentucky for the afternoon and early evening. The combination of shear and instability will support severe storms, capable of damaging winds and isolated tornadoes. Any isolated supercells able to develop ahead of the cold front will also pose a threat for large hail. Activity is expected to grow upscale into bowing segments or one large QLCS. SPC Tornado Watch 714 currently impacts portions of south-central Kentucky, but this will likely expand farther east as the severe threat evolves. The cold front is expected to push through the region by midnight, leaving in its wake drier and much colder air. The cold will be quite noticeable tomorrow during the day, as high temps struggle to climb into the low 40s, and brisk northwest winds keep wind chills in the 30s. It's possible we may have enough low level moisture to support a few flurries at times, but the latest 12z guidance has come in a bit drier, so for time being have removed flurry mention from forecast. && .Long Term...(Sunday through Friday) Issued at 235 PM EST Sat Dec 9 2023 ================================================================ Key Messages - Dry and near-normal temperatures most of next week - Potential for another storm system and increased rain chances for the weekend. ================================================================ Much of the weather for next week will be dry and fairly seasonable as the upper-level pattern flattens out and becomes more zonal over the Ohio Valley as sfc high pressure builds in and dominates for the bulk of the long term. Flow aloft will remain northwest over the Ohio Valley for Monday, continue to advect in cold dry air. Highs will remain below normal in the low 40s and morning lows in the mid 20s. Temperatures will start to warm back to near normal as the upper-flow begins to become more zonal Tuesday into the middle of the week. While ridging begins to develop over the central and eastern two-thirds another area of sfc high pressure will build in over the Ohio Valley Wednesday through Friday. Temperatures will remain near or slightly above normal ranging from the upper 40s on Wednesday to the low mid 50s on Friday with overnight lows mid 20s to low 30s. There continues to be strong model uncertainty with the next possible system for the start of next weekend. While both the EURO/GFS deterministic show a potential cutoff low developing in southern stream of the jet, they differ significantly on propagation and even the development of the next system for Saturday. For now stayed with NBM guidance which is trending closer to the EURO solution for this time frame with increasing PoPs for Saturday. && .Aviation...(18Z TAF Issuance) Issued at 1201 PM EST Sat Dec 9 2023 Widespread MVFR with occasional IFR cigs currently overspread the region ahead of a cold front. Radar returns are generally quiet over southern IN and central KY at this hour, but showers and storms will increase in coverage later this afternoon as the cold front pushes in from the west. Some of the storms could be strong or severe, with very brief but gusty (+40kt) westerly to southwesterly winds possible along the leading edge of the storms. More likely, cigs/vis will be greatly impacted by the storms, and this has been reflected in the TAFs. Drier air moves in behind the cold front tonight, lifting cigs/vis to VFR levels. Winds will stay out of the northwest through the remainder of the period behind the front. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BTN Long Term...DM Aviation...DM
Hazardous weather outlook, Dec 9, 11:53 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1253 PM EST Sat Dec 9 2023 INZ076>079-083-084-089>092-KYZ023>025-029>043-045>049-054>057- 065>067-077-078-081-082-101800- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Bullitt- Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott KY-Harrison KY- Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson- Washington KY-Mercer-Jessamine-Clark KY-Marion-Boyle-Garrard-Madison- Taylor-Casey-Lincoln-Adair-Russell-Cumberland-Clinton- 1253 PM EST Sat Dec 9 2023 /1153 AM CST Sat Dec 9 2023/ This Hazardous Weather Outlook is for Indiana, south central Indiana, east central Kentucky, north central Kentucky, northwest Kentucky and south central Kentucky. .DAY ONE...This afternoon and tonight. A strong weather system will move through the region today. Widespread rain showers and scattered thunderstorms are expected this afternoon and evening. Some of the storms could be strong to severe with damaging winds being the main threat. An isolated tornado can not be ruled out, especially across southern Kentucky. The highest risk of severe weather will be across central Kentucky. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms will move from southwest to northeast between 40 and 50 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ026>028-053-061>064-070>076-101800- Ohio-Grayson-Hardin-Larue-Butler-Edmonson-Hart-Green-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe- 1253 PM EST Sat Dec 9 2023 /1153 AM CST Sat Dec 9 2023/ ...TORNADO WATCH 714 IN EFFECT UNTIL 8 PM EST /7 PM CST/ THIS EVENING... This Hazardous Weather Outlook is for north central Kentucky, northwest Kentucky and south central Kentucky. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms will move from southwest to northeast between 40 and 50 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM
In the hours before
Special weather statement, Dec 9, 1:35 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
235 PM EST Sat Dec 9 2023
KYZ028-029-045-092000-
Bullitt KY-Nelson KY-Hardin KY-
235 PM EST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NELSON...BULLITT
AND NORTHEASTERN HARDIN COUNTIES THROUGH 300 PM EST...
At 234 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles north of Elizabethtown, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elizabethtown, Shepherdsville, Pioneer Village, Radcliff, Mount
Washington, Hillview, Vine Grove, Lebanon Junction, Hebron Estates
and Fox Chase.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM EST for central
Kentucky.
&&
LAT...LON 3808 8555 3803 8550 3801 8551 3797 8546
3796 8543 3790 8537 3774 8594 3783 8600
3788 8598 3792 8598 3809 8568
TIME...MOT...LOC 1934Z 240DEG 48KT 3786 8591
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJPThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 12:53 PM CST | Severe Thunderstorm Warning | LMK | Butler, Grayson, Ohio | 21 min |
| Dec 9, 1:13 PM CST | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 17 min |
| Dec 9, 1:35 PM CST | Special Weather Statement | LMK | Bullitt | 25 min |
| Dec 9, 2:17 PM CST | Tornado Warning | LMK | Logan, Simpson, Warren | 58 min |
| Dec 9, 2:27 PM CST | Special Weather Statement | LMK | Bullitt | 33 min |
| Dec 9, 2:49 PM CST | Special Weather Statement | LMK | Owen | 26 min |
| Dec 9, 2:55 PM CST | Tornado Warning | LMK | Barren, Edmonson, Warren | 65 min |
| Dec 9, 3:38 PM CST | Special Weather Statement | LMK | Bullitt, Spencer | 37 min |
| Dec 9, 3:48 PM CST | Severe Thunderstorm Warning | LMK | Barren, Hart, Metcalfe | 24 min |
| Dec 9, 3:59 PM CST | Special Weather Statement | LMK | Meade | 31 min |
| Dec 9, 4:23 PM CST | Special Weather Statement | LMK | Franklin, Scott | 37 min |
| Dec 9, 4:25 PM CST | Tornado Warning | LMK | Anderson, Franklin, Shelby | 35 min |
| Dec 9, 4:35 PM CST | Special Weather Statement | LMK | Grayson | 25 min |
| Dec 9, 4:42 PM CST | Special Weather Statement | LMK | Bullitt | 33 min |
| Dec 9, 4:48 PM CST | Tornado Warning | LMK | Allen, Simpson | 27 min |
| Dec 9, 5:12 PM CST | Tornado Warning | LMK | Allen | 17 min |
| Dec 9, 5:33 PM CST | Special Weather Statement | LMK | Nelson | 27 min |
| Dec 9, 5:41 PM CST | Severe Thunderstorm Warning | LMK | Green, Hart | 34 min |
| Dec 9, 5:57 PM CST | Severe Thunderstorm Warning | LMK | Cumberland, Monroe | 33 min |
Nearby
Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.